July 05, 2010

Q&A: Vascular Complications Of Cytotoxics: Thrombosis and Thromboembolism

Development of new anticancer drugs has resulted in improved mortality rates and 5-year survival rates in patients with cancer. However, many of the modern chemotherapies are associated with cardiovascular toxicities that increase cardiovascular risk in cancer patients, including hypertension, thrombosis, heart failure, cardiomyopathy, and arrhythmias. These limitations restrict treatment options and might negatively affect the management of cancer.

In this article:
Thrombotic & thromboembolic complication of cytotoxics
MCQ exam: clinical scenario
MCQ exam: answer
MCQ exam: explanation

Thrombotic & thromboembolic complication of cytotoxics

Cancer is often associated with hypercoagulability due to changes in coagulation factors, local venous stasis, surgery, and the presence of a central venous catheter. In addition, chemotherapy drugs may further increase the risk of thromboembolic disease.

A variety of mechanisms have been proposed to explain the increased risk of venous thromboembolism (VTE) associated with chemotherapy. In some cases, more than one mechanism may contribute. In addition, other patient comorbidities may interact to further increase risk. Proposed mechanisms include:
  • alteration in coagulation factor levels or function,
  • endothelial damage leading to release of procoagulant microparticles or exposure of subendothelial collagen or tissue factor, and
  • a number of non-chemotherapy factors that may contribute to thrombosis risk in individuals receiving anti-cancer therapy.
Certain cytotoxic medications, however, have been associated with increased risk of VTE.

MCQ exam: clinical scenario

Vascular abnormalities are a known side effect of several cytotoxic drugs.

Which of the following cytotoxic drugs is most likely to lead to thrombosis and thromboembolism?

a) Methotrexate
b) 5-Fluorouracil
c) Taxoids
d) Cyclopentenyl cytosine
e) Trastuzumab

MCQ questions & answers on medicalnotes.info

MCQ exam: answer

The correct answer is A.
With parenteral use, embolism and thrombosis are known rare complications of Methotrexate.

MCQ exam: explanation

Methotrexate belongs to the class of medications called antimetabolites. It inhibits the enzyme dihydrofolate reductase, essential for the synthesis of purines and pyrimidines. Methotrexate treats cancer by slowing the growth of cancer cells. Methotrexate treats psoriasis by slowing the growth of skin cells to stop scales from forming. Methotrexate may treat rheumatoid arthritis by decreasing the activity of the immune system.

The major mechanisms of thrombosis associated with cancer therapies such as cytotoxic chemotherapy, hormonal therapy, and thalidomide include alterations in pro- and anticoagulant factors and vascular alterations. Patient comorbidities may also contribute.

Although Methotrexate causes embolism and thrombosis with parenteral use, the cancer therapies most commonly associated with thrombosis include L-asparaginase, selective estrogen receptor modulators (SERMs), thalidomide and its analogs, cisplatin, and antiangiogenic agents.

Reference(s)
1). UpToDate: Drug-induced thrombosis in patients with malignancy. Available online: https://www.uptodate.com/contents/drug-induced-thrombosis-in-patients-with-malignancy
2). BNF: Methotrexate. Available online: https://bnf.nice.org.uk/drug/methotrexate.html

No comments:

Post a comment

Got something to say? We appreciate your comments: